Tips for spotting heroin use
Click here to read more stories of the Gazette's series on heroin and its impact on Rock County.
A recent Craig High School parent newsletter notes these signs, from the American Council for Drug Educators, that your kid might be using heroin, although most of these signs also could be signs of simple stress:
-- Dry mouth
-- Small pupils
-- “Droopy” appearance, as if arms and legs are heavy.
-- Alternately wakeful and drowsy
-- Signs of injections or infections
-- Shallow breathing
Other signs that might indicate some kind of drug use:
-- Loss or increase of appetite
-- Slowed or staggered walk
-- Inability to sleep
-- Red, watery eyes.
-- Cold, sweaty palms.
-- Puffy face
-- Runny nose
-- Change in behavior or attitude
-- School grades drop
-- Change in home habits
-- Silliness or giddiness
-- Moodiness, irritability or nervousness
Signs of drug use are not definitive, however, and parents with concerns might want to consult professionals.
The Janesville School District’s Web site, www.janesville.k12.wi.us, lists agencies that provide drug assessments and other resources. Parents also can call Carrie Kulinski at (608) 743-5087 or Verlene Orr at (608) 314-8749 or the Project SUCCESS counselors at the high schools.
TEST YOUR TEEN?
Parents also might want to require their child to take a drug test. Drug tests from Test My Teen are available at low cost to school district parents. Kulinski will give parents a card that contains a code that can be used to order a test kit online. Parents pay only shipping costs—about $6. The test checks for 10 drugs, including opiates, which include heroin, and oxycodone. For information, call Carrie Kulinski at (608) 743-5087.
Two local parents whose children are addicted recommended the Web site http://heroinaddiction2.com.